Tennessee, 2020

Flash Flood and Damaging Wind in Tennessee, July 5, 2020

July 5, 2020 · NWS OHX · 2 events in 2 counties and zones

Scattered showers and thunderstorms developed across Middle Tennessee in the late morning and continued into the afternoon hours on July 5, leading to some isolated wind damage and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee in the late morning and continued into the afternoon hours on July 5, leading to some isolated wind damage and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 5, 11:52 AM CST, 33 minutes earlier.

Area forecast discussion, Jul 5, 11:52 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1252 PM CDT Sun Jul 5 2020

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Weak upper low continues moving eastward towards the mid state,
and with the additional moisture/diurnal assistance, scattered
showers and storms can still be expected today. The additional
moisture and high PWAT values will make these showers and storms
very efficient rain producers, and will be capable of putting
down quite a bit of rain in a short time period. Areas that
received heavy rain yesterday will have a higher risk for flooding
potential today, but any shower/storm this afternoon will have
flooding potential across the mid state. Gusty winds will be
possible with the stronger storms as well, but the heavy rain and
flooding possibilities will be the main focus today. Storm motions
will be slow as well, with weak upper flow, which will add to the
flood risk. If you're spending the end of your holiday weekend in
a flood prone area, be weather aware this afternoon as heavy rain
could develop quickly, will be somewhat stationary with slow
storm motions, and could lead to some flash flooding.

&&

.AVIATION...
18Z TAF DISCUSSION.

Thunderstorms have begun to fire across the Plateau. Storms will
become more numerous across middle TN through the afternoon and
into the evening. VFR/MVFR conditions expected. Will use VCTS in
the TAFs as it will be hard to pin point exact times when storms
will directly be over a TAF site. If a storm directly impacts a
TAF site conditions could become IFR for a brief period of time.
Winds will be light and variable...thus any storms will be slow
moving and heavy rains over a short period of time. With light
winds early morning fog will be possible. Will go with MVFR from
08Z to 14Z. Expect more storms again tomorrow afternoon.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........12
Hazardous weather outlook, Jul 5, 4:04 AM CST, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
504 AM CDT Sun Jul 5 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-061000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
504 AM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JB Wright

In the hours before

Special weather statement, Jul 5, 11:13 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
1213 PM CDT Sun Jul 5 2020

TNZ032-065-080-051730-
Putnam TN-Van Buren TN-White TN-
1213 PM CDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VAN BUREN...WHITE AND
SOUTH CENTRAL PUTNAM COUNTIES UNTIL 1230 PM CDT...

At 1212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sparta, moving north at 10 mph.

Half inch hail and wind gusts up to 45 mph will be possible with
this storm.

Locations impacted include...
Sparta, Spencer, Doyle, Virgin Falls State Natural Area and Fall
Creek Falls State Park.

LAT...LON 3589 8523 3587 8522 3582 8524 3580 8525
      3580 8526 3579 8527 3578 8526 3572 8553
      3599 8558 3606 8527 3602 8525 3596 8526
      3592 8525 3591 8521 3590 8521
TIME...MOT...LOC 1712Z 170DEG 7KT 3592 8536

Hawblitzel
Special weather statement, Jul 5, 12:21 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
121 PM CDT Sun Jul 5 2020

TNZ027-051845-
Davidson TN-
121 PM CDT Sun Jul 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DAVIDSON COUNTY
UNTIL 145 PM CDT...

At 120 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belle Meade, or 7 miles southwest of Nashville. This storm was nearly
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Forest Hills, Belle Meade and Bells Bend.

This includes Interstate 40 between mile markers 198 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3608 8684 3609 8696 3621 8698 3624 8681
TIME...MOT...LOC 1820Z 160DEG 2KT 3613 8690

Hawblitzel

The radar

The Nashville radar (KOHX), 104 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
July 5, 12:25 PM CST
Where
Putnam County, Jeremiah
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.230, -85.400

Large roof was ripped off a barn.

Flash Flood, Marshall

When
July 5, 4:54 PM CST
Where
Marshall County, 1.51 mi E of Wilhoite Mills to 1.37 mi SSE of Caney Spg
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.600, -86.693

Forrest Fields Drive, Caney Springs Road, Harber Road, and Old Highway 99 were all covered by flood waters in the Chapel Hill area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911712, 911713.